The most common cause of hypoglycemia is as a complication of diabetes. Diabetes occurs when the body cannot use glucose for fuel because either the pancreas is not able to make enough insulin or the insulin that is available is not effective. As a result, glucose builds up in the blood instead of getting into body cells.
The aim of treatment in diabetes is to lower high blood sugar levels. To do this, people with diabetes may use insulin or oral drugs, depending on the type of diabetes they have or the severity of their condition. Hypoglycemia occurs most often in people who use insulin to lower their blood sugar.
All people with type 1 diabetes and some people with type 2 diabetes use insulin. People with type 2 diabetes who take oral drugs called sulfonylureas are also vulnerable to low blood sugar episodes.
Conditions that can lead to hypoglycemia in people with diabetes include taking too much medication, missing or delaying a meal, eating too little food for the amount of insulin taken, exercising too strenuously, drinking too much alcohol, or any combination of these factors. People who have diabetes often refer to hypoglycemia as an “insulin reaction.”
Managing Hypoglycemia in Diabetes
People with diabetes should consult their health care providers for individual guidelines on target blood sugar ranges that are best for them. The lowest safe blood sugar level for an individual varies, depending on the person’s age, medical condition, and ability to sense hypoglycemic symptoms.
A target range that is safe for a young adult with no diabetes complications, for example, may be too low for a young child or an older person who may have other medical problems. Because they are attuned to the symptoms, people with diabetes can usually recognize when their blood sugar levels are dropping too low.
They can treat the condition quickly by eating or drinking something with sugar in it such as candy, juice, or nondiet soda. Taking glucose tablets or gels (available in drug stores) is another convenient and quick way to treat hypoglycemia.
People with type 1 diabetes are most vulnerable to severe insulin reactions, which can cause loss of consciousness. A few patients with long-standing insulin-dependent diabetes may develop a condition known as hypoglycemia unawareness, in which they have difficulty recognizing the symptoms of low blood sugar.
For emergency use in patients with type 1 diabetes, physicians often prescribe an injectable form of the hormone glucagon. A glucagon injection (given by another person) quickly eases the symptoms of low blood sugar, releasing a burst of glucose into the blood.
Emergency medical help may be needed if the person does not recover in a few minutes after treatment for hypoglycemia. A person suffering a severe insulin reaction may be admitted to the hospital so that blood sugar can be stabilized. People with diabetes can reduce or prevent episodes of hypoglycemia by monitoring their blood sugar levels frequently and learning to recognize the symptoms of low blood sugar and the situations that may trigger it.
They should consult their health care providers for advice about the best way to treat low blood sugar. Friends and relatives should know about the symptoms of hypoglycemia and how to treat it in case of emergency. Episodes of hypoglycemia in people with type 1 diabetes may become more common now that research has shown that carefully controlled blood sugar helps prevent the complications of diabetes.
Keeping blood sugar in a close-to-normal range requires multiple injections of insulin each day or use of an insulin pump, frequent testing of blood glucose, a diet and exercise plan, and guidance from health care professionals.